Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Finite groups acting on spheres


Author: John David Miller
Journal: Proc. Amer. Math. Soc. 32 (1972), 289-293
MSC: Primary 57.47
MathSciNet review: 0288783
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper classifies smooth actions of a finite group G acting on a sphere of sufficiently high dimension with precisely two fixed points (and the action free elsewhere) by relating the group action to an element of the group's Whitehead group. Essentially, if that element is zero, the action corresponds to a free action on a sphere of dimension one less. If not, what we call the ``double'' of the action is. An example is constructed to show that the various cases can occur.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57.47

Retrieve articles in all journals with MSC: 57.47


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0288783-8
Keywords: Group acting smoothly on $ {S^n}$, h-cobordism, Whitehead torsion, Stalling's Theorem
Article copyright: © Copyright 1972 American Mathematical Society